I got a letter in the mail today that said my BP med (Benicar 20mg) will no longer be in my providers "formulary" list for 2011, and as of Jan 1, 2011.. I will have to pay full price for it of I do not change medications. I have yet to determine what that price will be.. but it's REALLY AGGRAVATING to find this out now! The letter also states that the following medications can replace current prescription..yada, yada, yada, and encourages me contact my doctor to get a prescription change.
This is typical insurance co.. cr*p!
Given some of the posts I've read on this forum about changes in BP med's, side effects and so on, it doesn't give me a great sense of comfort to be FORCED down that path - especially if what one takes works well!!!
Health impact may be negligible or non-existent, to be sure.
The big peeve here is the constant changes going on - all the while having the price go UP!!! - and being dictated to, because pharmaceutical corp "A" cannot come to a price agreement with the Insurance Provider. It's blatant price fixing!!
Drugs on the formulary list are the ones that have a "negotiated" price.
I had to drop another prescription at start of this year as it was a "Tier 3" drug and I had to pay full price. Couldn't afford it !!
Now this... Grrrr
And "they" say healthcare in the US doesn't need fixing ?? R-i-i-i-g-g-g-h-h -t!
I sure understand your frustration.
Does your formulary have Cozaar listed? It's just become available generically (losartan) and it's in the same class of BP meds as Benicar.(angiotensin 2 receptor blockers: the ARBS).
It should now be a Tier 1 instead of Tier 2 drug. It's a good drug and one of the oldest tried and true in this class.
Another drug in same class you may have on your formulary is DIOVAN but it hasn't gone generic yet...not until Sept 2011. I'm on Diovan and it's a Tier 2 on my formularly so costs a lot but not "full price".
Can't wait until it goes generic!
Yes, I understand. I just found out that Blue Cross has taken most HRT off its formulary altogether! Guess they would rather risk a lot of crazed menopausal women running around than help defray the cost.
It's so bizarre that they have put Benicar as a tier 3, along with a few other ARBS. Guess they're the most expensive.
I know it makes you crazy to have to switch but why not try the Losartan (which is generic of Cozaar) and see if it works well for you. Unless you want to go for Tier 2 Diovan- more $$$ though. Micardis is a newer ARB but I don't know much about it. I'm kind of biased because I've been on plain ol' vanilla Diovan for almost 9 years with zero side effects after a lot of trial and error with other classes of BP meds.
I was just checking my own insurer's new formulary for 2011 and they mention that you may ask for more coverage for your drug (a tiering
exception). For example, if your drug is in Tier 3, (which Benicar now is- Was it moved from tier 2 to 3?) you can ask the plan to cover it at the Tier 2 level, which has the lower copay although still not cheap. If you feel very strongly about not switching, maybe you could do this. You may need a letter from your doc though.
The Following User Says Thank You to zuzu8 For This Useful Post: s0c9 (11-23-2010)
Tiering a drug is based on the insurance provider being able to negotiate a price that fits the bucket. Obviously the manufacturer was not willing to budge this go round. Since the whole focus of healthcare these days is cost.. I'm not surprised to see this change, just [more than] a little aggravated with the total lackof patient focus.
So, off to the doc to see about changing to losartan - even tho' Benicar is working just fine for me.
UPDATE: and so the saga continues... after contacting doc's office to get new scrip, was unable to get 2011 pricing of drug from supplier web site, had enough left to cover me thru January, so told doc's office that I'd wait until the new prices were posted in early January, and start the process from there. OK.
Got an email reminder from by-mail supplier yesterday saying time to refill my Benicar, so went to their web site to order - and get prices. Checked the list of "preventative" [formulary] drugs and Benicar + Benicar HCT are both on the list (I assume it was 2011 list - LOL), so clicked the order button to get pricing!~
EXACTLY SAME PRICE AS LAST YEAR !!
So-o-o-o... why did I get the letter in the mail ??????
Is this another example of the left hand not knowing what the right hand is doing in the same company ??? Go figure.
I'm half expecting they come back to me with an "oops" price change
Anyway, much ado about nothing for now... guess I'll stay with my Bencar.
OK.. so here we go again. I get home from work to find two messages on my answering machine. One from dr's office, one from oneline pharmacy. I re-ordered my Benicar a week ago - as stated in my prior post.
Online supplier is letting me know that my order for 80mg Diovan will be processed and shipped today! UH?? What Diovan order ???
The msg from the Dr said they had "faxed the prescription to..." etc. Call us with questions..
I DIDN'T ORDER Diovan. No-one told me there was a change or even asked if I was OK with it! I would never order a 90-day supply of ANY med without first doing the local 30-day purchase to see if it worked, checked out the side-effects etc. Especially not with BP meds and some of the "horror" stories I have read. Looks like on-line pharmacy took it upon themselves to initiate a prescription change thru my doctor. I was/am SERIOUSLY NOT happy with that!!!
So I called the online folks and had them cancel the order. Wait for it... 'cus here's the REALLY STUPID part that makes you wonder how our health insurance system even functions........ based on pricing info on their web site AND the info the phone rep said was ALSO showing on their screen, MY cost for EITHER med was EXACTLY the same !!! DUH !!!
On top of that, the total cost of the Benicar was LESS than the Diovan !!!!
This is just total, crass STUPIDITY !!! <sorry, little hot under the collar over this>
They need to get their web site and customer service systems updated with CORRECT pricing (if its wrong). Being wrong is totally unacceptable TWO WEEKS into a new year. How is one supposed to manage one health with stuff like this happening.. someone needs to get their act together.. !!! Grrrr...
Since they are all closed - I now have to call them on Monday - spend hours chasing this down - and figure out what is going on. If the price is the same (or less) for 90 days of Benicar, why the h*ll would I want to change ????
I hope the rest of you are not dealing with this crass stupidity!
No wonder we have healthcare issues in the US..
If they can't even get basic stuff like this right.. what about the more complex issues ?????
Boy oh boy, someone is giving you the old run around. No wonder our BP goes up. Like you, I was on Avapro for a couple of years as I am VERY sensative to meds. but this worked well for me. I was paying about 43.00 a month, then around Sept. I go for my re-fill and find it cost me 76. and change... I asked my pharmacist what in Heaven's name is going on, as I have been dealing with the same pharmacy for over 30 years. He checked and re checked 3 times but only got an answer of...price has changed. Needless to say I was irrate to say the least.
I went for a physical 2 weeks later and told my Dr. and even she was dumbfounded. She has always tried to give me samples but geez, I can't run down there every month for samples. She wrote me a scrip for Losartan, which went generic in April of 2010 so I have been taking that, but I seriously liked my Avapro better. I did have a backache quite a bit with Avapro, but find it a bit worse with the Losartan. I'm due for a Dr. visit next month and am going to check to see if the stupid Avapro price has been lowered any as I would prefer it over the Losartan. Of course if not, well I guess I just stay with it and tolerate the backache. This TIER thing is a bit much for many drugs, and they wonder why some folks actually stop taking their meds...maybe they can't afford them.
Good luck, hope things get squared away for all of us....JJ....
When you come to the end of your rope..tie a knot and hang on!